Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Elko, NV

July 23, 2018Lander County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 23, 2018, 7:53 PM PDT for Lander County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 7:53 PM PDT (02:53 UTC)
Expired
Jul 23, 2018, 10:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Lander County, NV

The radar

The Elko radar (KLRX), 139 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS55 KLKN 240253
FFWLKN
NVC015-240545-
/O.NEW.KLKN.FF.W.0020.180724T0253Z-180724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
753 PM PDT MON JUL 23 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Southeastern Lander County in north central Nevada...

* Until 1045 PM PDT.

* At 750 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hickison Summit, FR 489, Givens Ranch, Simpson Park Canyon, Rye 
  Patch Canyon, and other washes in the area of the southern end of 
  the Simpson Park Mountains.  

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3932 11704 3947 11701 3960 11701 3976 11696
      3972 11671 3953 11659 3940 11659 3932 11681

$$

JRM
2 follow-up statements
760 
WGUS75 KLKN 240428
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
928 PM PDT MON JUL 23 2018

NVC015-240545-
/O.CON.KLKN.FF.W.0020.000000T0000Z-180724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
928 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT FOR
SOUTHEASTERN LANDER COUNTY...

At 927 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding will cotninue.

Some locations that will experience flooding include...
Hickison Summit, FR 489, Givens Ranch, Simpson Park Canyon, Rye 
Patch Canyon, and other washes in the area of the southern end of 
the Simpson Park Mountains.  

Additional rainfall amounts of of less than one half inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3932 11704 3947 11701 3960 11701 3976 11696
      3972 11671 3953 11659 3940 11659 3932 11681

$$

94
977 
WGUS75 KLKN 240536
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
1036 PM PDT MON JUL 23 2018

NVC015-240545-
/O.EXP.KLKN.FF.W.0020.000000T0000Z-180724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
1036 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANDER COUNTY WILL EXPIRE
AT 1045 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3932 11704 3947 11701 3960 11701 3976 11696
      3972 11671 3953 11659 3940 11659 3932 11681

$$

LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:22 PM PDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 2:22 PM PDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Elko NV
222 PM PDT Mon Jul 23 2018

.SYNOPSIS...Stormy weather today over much of the region with
scattered thunderstorms in central NV and isolated thunderstorms
in northern NV. Stronger storms with heavy rainfall will be
possible today. Drier weather expected to return later this week.

&&

.SHORT TERM...Today through Wednesday.
Four corners high is currently moving from eastern AZ to southern
California/northern Baja of California. This shift to the west
will gradually diminish the amount of moisture flowing into NV.
This will gradually diminish the amount of the thunderstorms
during the week. Today will see scattered storms in central NV and
isolated thunderstorms in northern NV. This will become isolated
coverage by Wednesday afternoon. There is sufficient moisture over
the region that the thunderstorms will be wet in nature. This
will be coupled with a slow storm motion which can lead to
prolonged heavy rainfall that can pose a flood risk. There is also
enough instability that a few stronger storms can form with the
main threat being from strong gusty outflows. Hot temperatures
will remain across the area through wednesday with many spots in
the 90s to low 100s.

.LONG TERM...Wednesday night through Monday.

Ridge of high pressure centered over Arizona/SoCal at the start of
the long term period. Monsoon moisture undercuts the ridge
allowing for convection to continue into the evening in central
and eastern Nevada on Wednesday. Afternoon and evening
thunderstorm coverage will decrease even more on Thursday. By
Friday the ridge shifts a bit westward and the dryline then gets
pushed southeastward as the monsoon moisture retreats away from
the area through the weekend. It looks to begin reappearing on
Monday as the high retrogrades back to the 4 corners region. This
will restart the process of advecting moisture back into the
region which should increase convection through the middle of next
week.

Not much temperature change in this hottest portion of the season
with warmest valleys continuing in the upper 90's to the lower
100's. The much above normal low temperatures in the 60's should
retreat back into the 50's in some valleys over the weekend with
the drier atmosphere in place only to begin increasing once again
early next week.

&&

.AVIATION...VFR conditions expected through Tuesday afternoon. Any
station could see a thunderstorm this afternoon and evening as
well as Tuesday, with KELY the more likely. Heavy rain a
possibility with some storms and variable outflow gusts up to
around 40 kts with others.

&&

.FIRE WEATHER...Wet thunderstorms expected through Wednesday. The
coverage of storms will diminish from todays scattered in central
NV and isolated in northern NV to only isolated by Wednesday.
There will be slow storm motion today that will allow for
prolonged periods of rainfall. Flooding will be a concern with
stronger storms that are capable of producing heavy rainfall.
Strong storms will also be capable of producing strong gusty
outflow winds in excess of 40 mph. Thunderstorms can also rapidly
change wind directions from outflow winds far from the parent
storms.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/90/90/99

In the hours before

Special weather statement, Jul 23, 3:29 PM PDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT MON JUL 23 2018

NVZ030-232315-
Humboldt County NV-
329 PM PDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 415 PM PDT...

At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dufferena, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Humboldt County.

LAT...LON 4170 11908 4178 11913 4200 11877 4175 11861
TIME...MOT...LOC 2229Z 244DEG 21KT 4176 11903

SH
Special weather statement, Jul 23, 7:15 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
715 PM PDT MON JUL 23 2018

NVZ037-040-041-240300-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
715 PM PDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 800 PM PDT...

At 715 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Hickison Summit, moving northeast at 5 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Lander...north central Nye and southwestern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Elko Nevada.

&&

LAT...LON 3902 11646 3909 11668 3934 11660 3923 11629
TIME...MOT...LOC 0215Z 204DEG 6KT 3916 11653

PVC
Special weather statement, Jul 23, 7:45 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
745 PM PDT MON JUL 23 2018

NVZ037-240330-
Southern Lander County and Southern Eureka County NV-
745 PM PDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 830 PM PDT...

At 744 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hickison Summit. this storm was nearly stationary.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Hickison Summit and Bob Scott Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3932 11694 3957 11704 3973 11690 3970 11674
      3943 11655
TIME...MOT...LOC 0244Z 241DEG 3KT 3949 11680

94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:15 PM PDTSpecial Weather StatementLKN45 min
Jul 23, 7:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 23, 8:03 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 23, 8:26 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 23, 8:42 PM PDTSpecial Weather StatementLKNEureka48 min
Jul 23, 9:25 PM PDTFlash Flood WarningLKNEureka3 hr
Jul 23, 9:26 PM PDTSpecial Weather StatementLKNEureka49 min
Jul 23, 9:44 PM PDTSpecial Weather StatementLKNEureka46 min
Jul 24, 11:30 AM PDTAreal Flood AdvisoryLKNWhite Pine78 min
Jul 24, 11:59 AM PDTAreal Flood AdvisoryLKNEureka, Nye61 min
Jul 24, 1:06 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:18 PM PDTAreal Flood AdvisoryLKNEureka, Nye, White Pine3 hr
Jul 24, 1:40 PM PDTSpecial Weather StatementLKN50 min
Jul 24, 1:49 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 1:51 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:52 PM PDTSpecial Weather StatementLKNEureka38 min
Jul 24, 2:08 PM PDTSpecial Weather StatementLKN52 min
Jul 24, 2:22 PM PDTSpecial Weather StatementLKN38 min
Jul 24, 2:35 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 24, 2:44 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 3:26 PM PDTSpecial Weather StatementLKNLander49 min
Jul 24, 3:42 PM PDTSpecial Weather StatementLKN48 min
Jul 24, 3:54 PM PDTFlash Flood WarningLKNElko94 min
Jul 24, 4:27 PM PDTSpecial Weather StatementLKN33 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.